Cholesterol-lowering drugs statins may have fewer side-effects than claimed, researchers say.
Researchers’ review of 83,880 patients, published in the European Journal of Preventative Cardiology, indicated an increased risk of type-2 diabetes.
But it suggested reports of increases in nausea, muscle ache, insomnia and fatigue were actually inaccurate.
A team at the National Heart and Lung Institute in London analyzed data from 29 clinical trials.
They suggested statins did reduce deaths, but contributed to a high rate of type-2 diabetes. One in five new cases of diabetes in people on statins was a direct result of taking the drugs.
Their analysis suggested other side-effects appeared at a similar rate in people taking statins and those given dummy (placebo) pills.
One of the researchers, Dr. Judith Finegold, said: “We clearly found that many patients in these trials – whose patients are usually well-motivated volunteers who didn’t know if they were getting a real or placebo tablet – that many did report side-effects while taking placebo.
“In the general population, where patients are being prescribed a statin for an asymptomatic condition, why would it be surprising that even higher rates of side-effects are reported?
“Most people in the general population, if you repeatedly ask them a detailed questionnaire, will not feel perfectly well in every way on every day.
“Why should they suddenly feel well when taking a tablet after being warned of possible adverse effects?”